Related Experiment Video
Updated: Apr 18, 2026

Methylation Specific Multiplex Droplet PCR using Polymer Droplet Generator Device for Hematological Diagnostics
Published on: June 29, 2020
Drug-induced methemoglobinemia in a child with comorbidity and polypragmasia: Case report
Alina B Strok1,2, Maria N Kostyleva1,3, Anna V Kostina1
1Russian Children's Clinical Hospital of Pirogov Russian National Research Medical University, Department of Clinical Pharmacology, Moscow, Russian Federation.
Insights
This case study highlights methemoglobinemia in a child with nephrotic syndrome due to multiple medications. Simultaneous drug use caused respiratory failure, successfully treated with oxygen and ascorbic acid.
Area of Science:
- Pediatric Nephrology
- Clinical Toxicology
- Pharmacology
Background:
- A 4-year-old child with nephrotic syndrome presented with methemoglobinemia.
- The child was concurrently receiving topical lidocaine, topical benzocaine, and systemic co-trimoxazole.
Purpose of the Study:
- To report the first documented case of drug-induced methemoglobinemia in a pediatric patient with polypharmacy and nephrotic syndrome.
- To emphasize the risks of polypragmasia in immunocompromised children.
Main Methods:
- Case report detailing clinical presentation, treatment, and outcomes.
- Toxicological urine analysis to identify causative agents.
- Monitoring of methemoglobin levels and respiratory status.
Main Results:
- Methemoglobin levels rose to 47.6%, leading to respiratory failure.
- Treatment with high-flow oxygen and ascorbic acid resulted in a significant decrease in methemoglobin to 1.5% within 24 hours.
- Lidocaine, benzocaine, and trimethoprim were detected in urine.
Conclusions:
- Simultaneous administration of three methemoglobin-inducing drugs in a child with nephrotic syndrome can precipitate severe methemoglobinemia and respiratory failure.
- Prompt recognition and intervention, including oxygen therapy and ascorbic acid, are crucial for managing this condition.
- This case underscores the importance of careful medication review in pediatric patients with comorbidities to prevent polypragmasia-related adverse events.
Abstract:
Background: The article describes a case of methemoglobinemia in a 4-year-old child with nephrotic syndrome with simultaneous use of therapeutic doses of three drugs that cause methemoglobinemia: lidocaine (topically), benzocaine (topically), and co-trimoxazole (systemically). An increase in the level of methemoglobin in the blood to 47.6% led to the development of respiratory failure. To correct the child's condition, high-flow oxygen therapy was performed and ascorbic acid was administered. During the day, there was a positive trend, the level of methemoglobin decreased to 1.5%. Toxicological examination of urine showed the presence of lidocaine, benzocaine, and trimethoprim. Thus, in conditions of polypragmasia in a child with comorbidity, the simultaneous use of three drugs with the potential of methemoglobinemia caused a significant increase in the level of methemoglobin and the development of respiratory failure, which required hospitalization in the intensive care unit. After 2 days, the patient's condition stabilized and he was transferred to a specialized department. As far as we know, this is the first documented case of methemoglobinemia in a child with polypragmasia.
Related Concept Videos
Inborn Errors of Metabolism
Drug toxicity: Idiosyncratic Reactions
Drug Toxicity: Risk factors
Hypoxia
Types of Hypoxia
There are four primary types of hypoxia, each resulting from a different cause:
1. Anemic hypoxia: This type occurs due to insufficient oxygen delivery caused by a lack of red blood cells (RBCs) or RBCs with abnormal or...
Pharmaceutical Poisoning: Potential Scenarios
Pharmacokinetics in Pediatric Patients: Drug Metabolism

